Opana, Alcohol and Adderall: More Reasons Why Prescription Meds and Booze Make a Fatal Cocktail



Q:     One of my friends was drinking at a party and took a drug called “Opana” and almost died.  What is that, and why does it seem so dangerous?

A: Your friend is very lucky.  He/She could have been another statistic. The American Medical Association recently reported that drug overdose deaths have increased for the 11th consecutive year. Leading the list of drugs responsible for these fatalities are prescription medications, especially opioid analgesics. (They account for roughly 75 percent of overdose deaths). Opana (generic name oxymorphone) is categorized as an opioid. So you understand the concept, other substances in this category include morphine, oxycodone, methadone, codeine and heroin. Opana is primarily prescribed for pain management. It is illegally used to cause euphoria, decrease anxiety and promote sociability. Many people have the misconception that prescription drugs are inherently safe. The reality, however, is that its use outside the recommended medical guidelines can easily lead to overdose and death.  Opana overdose typically involves lethargy, relaxed muscles, respiratory depression and low blood pressure, progressing to coma, cardiac and respiratory collapse and death if not treated quickly. Opana abuse can be deadly because it is more potent per milligram than prescription oxycodone. Users who are not familiar with how strong it is are particularly vulnerable to overdosing.

 

Q:   My doctor prescribed certain medications for my depression and told me not to drink alcohol when I take them.  What would happen if I did?

A: It’s generally best to avoid combining antidepressants with alcohol. The combination may worsen your symptoms, and in some cases it can be dangerous.  Here are a few things that might happen if you do mix antidepressants and alcohol:

– You may feel more depressed.  Alcohol can worsen depression symptoms. Drinking can counteract the benefits of your antidepressant medication, making your symptoms more difficult to treat. Alcohol may seem to improve your mood in the short term, but its overall effect increases symptoms of depression.

– Your thinking and alertness may be impaired.  The combination of antidepressants and alcohol will affect your coordination, judgment and reaction time (motor skills) even more than alcohol alone. Some combinations may make you sleepy. This can impair your ability drive or do other tasks that require focus and attention.

– Side effects may be worse if you also take other medications as well. A number of drugs can cause problems when taken with alcohol — including anti-anxiety medications, sleep medications and prescription pain medications. Drowsiness or other side effects may be even more pronounced if you drink and take one of these drugs along with an antidepressant.

– You may be at risk of alcohol abuse. People with depression are at increased risk of substance abuse and addiction. If you have trouble controlling your alcohol use, you may need to seek treatment for alcohol dependence before your depression improves.

Lastly, don’t stop taking an antidepressant or other medication just so that you can drink! Most antidepressants require taking a consistent daily dose to maintain a constant level in your system and work as intended. Stopping and starting your medications can worsen depression.

 

Q:    Why would it be dangerous to get drunk when taking a “study drug” like Adderall?  Why wouldn’t they add up, making you feel extra good?

A: It is dangerous. Alcohol may potentiate the cardiovascular effects of amphetamines (such as Adderall, Vyvanse or Ritalin). The exact mechanism of interaction is unknown. In one study, concurrent administration of methamphetamine and ethanol increased heart rate by 24 beats per minute compared to methamphetamine alone. This increases cardiac work and myocardial oxygen consumption, which may lead to more adverse cardiovascular effects than either agent alone. The interaction was suspected in a case report of a 20-year-old male who experienced chest pain shortly after drinking alcohol and taking a double dose of Adderall to stay alert. The patient had no family history of cardiovascular diseases, and his past medical history was remarkable only for ADHD. The patient was diagnosed with myocardial infarction (a heart attack!) likely secondary to amphetamine-induced coronary vasospasm.

If the reason described above is not enough to convince you to avoid mixing drugs and alcohol, another danger is that the amphetamines effectively block the depressant effects of alcohol, so it’s much easier to overlook the warning signs when you’ve had enough to drink. This is one reason why mixing alcohol and Adderall sometimes leads to alcohol poisoning. Additionally, alcohol can decrease your seizure threshold and, when it interacts with Adderall, can actually result in seizures.

Edwin Feliciano, M.D., is the Behavioral Health Director at Student Health.

A version of this article appeared on page 8 of the Monday, March 4, 2013 print edition of the Nexus.

Print Friendly

2 Responses to Opana, Alcohol and Adderall: More Reasons Why Prescription Meds and Booze Make a Fatal Cocktail

  1. James Benefiel Reply

    June 6, 2013 at 3:46 am

    Pretty good, though at points you do seem to take the “you shouldn’t do it because it’s bad” approach, you give information as to why, but it still seems preachy to me, which is what you absolutely HAVE to avoid, as a former drug addict when people are using (even if they are not addicts) feel like they are being preached to, they just tune it all out because it feels as though the person is just inherently against the whole idea and therefore can be ignored without serious consequence, even though you have valid statements. The one about opana really hit home as I am prescribed that medication and I have had people I thought were my friends steal the medication and not knowing enough about it drank on it and almost died. But good write up, just you have to really, really avoid coming off as preachy, which for the most part you did well. but if they think they are being preached to they will ignore everything you say without thinking twice

  2. Maureen Mina Reply

    March 4, 2013 at 7:33 pm

    Hi Dr. Feliciano,

    Just happened to come across this article, great service you’re providing. On another note, I am now involved with the Superior Court’s Restorative Court program and your name came up in passing. In what capacity are you involved with the court system?

    Thanks, if you have the time, I’d be interested to hear from you.

    Hoping all is well your way, best regards.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>